Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Corpus Christi, TX

March 21, 2020Nueces County, San Patricio County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 21, 2020, 2:21 PM CDT for Nueces County, San Patricio County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2020, 2:21 PM CDT (19:21 UTC)
Expired
Mar 21, 2020, 2:45 PM CDT
In force
24 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Nueces County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 13 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS54 KCRP 211921
SVRCRP
TXC355-409-212000-
/O.NEW.KCRP.SV.W.0009.200321T1921Z-200321T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
221 PM CDT Sat Mar 21 2020

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Central Nueces County in south central Texas...
  Southeastern San Patricio County in south central Texas...

* Until 300 PM CDT.

* At 221 PM CDT, a severe thunderstorm was located near Corpus
  Christi Del Mar West Campus, or near Corpus Christi International
  Airport, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Corpus Christi, Portland, Ingleside, Gregory, Ingleside On The Bay,
  Corpus Christi North Beach and Downtown Corpus Christi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2779 9751 2787 9754 2795 9723 2780 9719
TIME...MOT...LOC 1921Z 255DEG 26KT 2783 9745 

HAIL...1.00IN
WIND...<50MPH
 
$$

PH
1 follow-up statement
301 
WWUS54 KCRP 211945
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
245 PM CDT Sat Mar 21 2020

TXC355-409-211955-
/O.CAN.KCRP.SV.W.0009.000000T0000Z-200321T2000Z/
Nueces TX-San Patricio TX-
245 PM CDT Sat Mar 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NUECES AND
SOUTHEASTERN SAN PATRICIO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2779 9751 2787 9754 2795 9723 2780 9719
TIME...MOT...LOC 1939Z 255DEG 26KT 2918 9676 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 12:35 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 21, 12:35 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1235 PM CDT Sat Mar 21 2020

.DISCUSSION...

See aviation discussion below for the 18Z TAFs.

&&

.AVIATION...

IFR conditions, due mainly to low CIGs, will persist this
afternoon, then lowering to LIFR across much of South Texas
tonight. Showers and thunderstorms are expected to taper off
through the afternoon, but rain/drizzle will continue through the
evening hours. Patchy fog will continue overnight into Sunday
morning. Conditions are expected to improve to MVFR levels by mid
to late Sunday morning.

&&

.PREV DISCUSSION... /Issued 614 AM CDT Sat Mar 21 2020/

DISCUSSION...

Updated for the 12Z Aviation Discussion.

AVIATION...

MVFR/IFR CIGs lowering to mainly IFR through the period. Scattered
showers expected today with isolated thunder possible. For now,
holding most activity as showers in TAFs, but did add VCTS for
ALI/CRP/VCT as lift increases during the late morning to afternoon
hours. Transitioned to -DZ around 00Z SUN as activity exits S TX
during the evening, removing activity around 06Z SUN. Patchy/areas
of BR to develop through the period, early due to the low CIGs
and rain, but then later due to warm,moist air advecting into the
region in wake of a warm front. General N-NE wind 10-15 KT early,
decreasing to 5 KTs or less late in the period.

PREV DISCUSSION... /Issued 439 AM CDT Sat Mar 21 2020/

SHORT TERM (Today through Sunday)...

Convergence to increase through the day between a stalled frontal
boundary and coastal trough just south of South Texas. This will
lead to chances for scattered showers and isolated thunderstorms
for today developing to the south and building northward as the
frontal boundary slowly lifts north as a warm front this evening.
PWATs of nearly 1.7-1.9 inches, slightly shy of +3SD, combined
with the increased lift could lead to some good rain producers
within the showers and thunderstorms. Hi-res models show activity
lifting north-northeastward through the afternoon and evening,
with rain chances becoming more isolated tonight and Sunday. On
average, a quick 1/2 inch of rain is expected in any developed
shower or thunderstorm, with higher isolated amounts of 1-2 inches
possible, especially toward the Victoria Crossroads. Persistent
NE flow and thick cloud coverage will lead to cool temperatures
today, with highs in the 60s across the Coastal Plains cooling
into the upper 50s farther west. Tonight, lows are not expected to
drop a lot, with coastal areas in the lower 60s and near steady
temps in the upper 50s out west.

For Sunday, as the warm front continues to lift north of the
region, southeast flow will return to South Texas, warming
temperatures back into the upper 70s to lower 80s. Lingering
moisture combined with heating will keep isolated activity for
Sunday mainly across the Coastal Bend and Victoria Crossroads.

LONG TERM (Sunday Night through Friday)...

Some showers and perhaps a thunderstorm will remain possible Sunday
evening, but a high pressure ridge building in from the south will
quickly end rain chances Sunday night. As mentioned in the previous
forecast, a weak dry front associated with an upper-level shortwave
is possible sometime on Tuesday. Models have started to indicate
this actually reaching the CWA, but really don't suggest any
significant impacts with the front other than a brief wind shift.
High pressure will again reign by Tuesday night with southerly flow.
Temperatures will warm up significantly through the week, with
temperatures reaching near triple digits by Wednesday and Thursday.
Models continue to agree on the possibility of a front sometime on
Friday, but confidence in this remains low, so will continue to
defer any definitive wording on this until we get a little nearer in
time.

Marine...

Moderate to strong northeast flow this morning over the gulf
waters will gradually diminish this afternoon, becoming more
easterly then southeasterly by this evening as remnants of the
cold front return north as a warm front. Scattered showers and
isolated thunderstorms can be expected today. Isolated activity
will then be possible tonight and Sunday.

Shower and thunderstorm activity will diminish Sunday night as a
high pressure ridge builds in. Southeasterly winds should generally
be light to moderate for Sunday, before becoming moderate to strong
Monday through Tuesday. SCEC conditions are expected and brief SCA
conditions are not out of the question. Light to moderate flow will
then return, with the possibility of some SCEC conditions in the
afternoons with the development of a strong thermal gradient.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    65  63  81  68  84  /  50  30  10  10   0
Victoria          63  62  80  67  82  /  50  40  20  10  10
Laredo            57  57  79  65  89  /  60  30  10  10   0
Alice             62  61  84  67  90  /  60  30  10  10   0
Rockport          69  65  78  69  79  /  40  40  20  10   0
Cotulla           57  56  78  64  89  /  60  30  10  10   0
Kingsville        65  62  83  67  88  /  50  30  10  10   0
Navy Corpus       69  65  77  69  78  /  50  30  10  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 1 PM CDT this afternoon For the
     following zones: Coastal waters from Baffin Bay to Port
     Aransas out 20 NM...Coastal waters from Port Aransas to
     Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
     to Port Aransas from 20 to 60 NM...Waters from Port Aransas
     to Matagorda Ship Channel from 20 to 60 NM.

&&

TE/81...AVIATION
Hazardous weather outlook, Mar 21, 4:50 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
450 AM CDT Sat Mar 21 2020

TXZ229>234-239>247-342>347-442-443-447-221000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
450 AM CDT Sat Mar 21 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-221000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
450 AM CDT Sat Mar 21 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory for strong winds in effect through 1 PM for
the gulf waters. Winds should diminish to below advisory levels
during the rest of the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Brief SCA conditions possible for the offshore waters Monday
night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CB/LS

In the hours before

Special weather statement, Mar 21, 10:38 AM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1038 AM CDT Sat Mar 21 2020

TXZ230>232-211615-
Live Oak-McMullen-Bee-
1038 AM CDT Sat Mar 21 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
MCMULLEN...NORTHWESTERN LIVE OAK AND NORTHWESTERN BEE COUNTIES...

At 1037 AM CDT, strong thunderstorms were clustered near Whitsett,
or 8 miles northeast of Choke Canyon, moving north at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crowther, Nell, Whitsett, Esseville and Pawnee.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2871 9803 2854 9806 2855 9848 2864 9846
      2864 9834 2861 9833 2879 9810
TIME...MOT...LOC 1537Z 199DEG 18KT 2862 9825

PH
Special weather statement, Mar 21, 11:33 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1133 AM CDT Sat Mar 21 2020

TXZ231-232-211700-
Live Oak-Bee-
1133 AM CDT Sat Mar 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LIVE OAK AND
NORTHWESTERN BEE COUNTIES...

At 1133 AM CDT, a strong thunderstorm was located near Nell, or 11
miles east of Campbellton, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Esseville, Nell and Pawnee.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2869 9801 2872 9792 2869 9787 2860 9819
      2868 9824 2879 9810
TIME...MOT...LOC 1633Z 251DEG 6KT 2869 9812

PH
Special weather statement, Mar 21, 11:35 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1135 AM CDT Sat Mar 21 2020

TXZ230-239-240-211715-
McMullen-Webb-Duval-
1135 AM CDT Sat Mar 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUVAL...EASTERN
WEBB AND SOUTHERN MCMULLEN COUNTIES...

At 1134 AM CDT, a strong thunderstorm was located 14 miles west of
Freer, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Freer.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2774 9890 2784 9898 2811 9871 2787 9857
TIME...MOT...LOC 1634Z 237DEG 16KT 2785 9884

PH
Special weather statement, Mar 21, 1:04 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
104 PM CDT Sat Mar 21 2020

TXZ241-243-211845-
Jim Wells-Inland Nueces-
104 PM CDT Sat Mar 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NUECES AND CENTRAL
JIM WELLS COUNTIES...

At 103 PM CDT, a strong thunderstorm was located near Alice, moving
northeast at 30 mph.

Locations impacted include...
Alice, Robstown, Driscoll, Bluntzer, Banquete, Alice Acres, Agua
Dulce, North San Pedro and Lake Alice.

LAT...LON 2777 9812 2793 9776 2792 9776 2793 9775
      2792 9773 2792 9772 2791 9772 2792 9771
      2792 9769 2771 9760 2763 9803 2764 9805
TIME...MOT...LOC 1803Z 244DEG 24KT 2771 9800

PH
Special weather statement, Mar 21, 1:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
144 PM CDT Sat Mar 21 2020

TXZ243-244-343-211930-
Inland Nueces-Inland San Patricio-Coastal Nueces-
144 PM CDT Sat Mar 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NUECES AND SOUTH
CENTRAL SAN PATRICIO COUNTIES...

At 144 PM CDT, a strong thunderstorm was located near Banquete, or
near Robstown, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corpus Christi, Robstown, Corpus Christi International Airport,
Corpus Christi North Beach, Corpus Christi Del Mar West Campus, Cole
Park, Driscoll Childrens Hospital, Banquete, Corpus Christi Del Mar
East Campus, Clarkwood, Annaville, Calallen, Downtown Corpus Christi,
North San Pedro and Tuloso.

LAT...LON 2770 9780 2783 9784 2795 9744 2775 9735
TIME...MOT...LOC 1844Z 252DEG 20KT 2778 9773

PH
Local storm report, Mar 21, 1:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
148 PM CDT SAT MAR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 NW MISSION VALLEY     28.90N 97.20W
03/21/2020  E1.00 INCH       VICTORIA           TX   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL NEAR
            MISSION VALLEY, TX.

&&

ANM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 1:05 AM CDTSmall Craft AdvisoryCRP12 hr
Mar 21, 7:59 AM CDTSpecial Weather StatementCRPLive Oak31 min
Mar 21, 8:37 AM CDTSpecial Weather StatementCRPLive Oak38 min
Mar 21, 9:13 AM CDTSpecial Weather StatementCRPLive Oak47 min
Mar 21, 10:38 AM CDTSpecial Weather StatementCRPLive Oak37 min
Mar 21, 11:33 AM CDTSpecial Weather StatementCRPKarnes27 min
Mar 21, 11:35 AM CDTSpecial Weather StatementCRPDuval40 min
Mar 21, 11:38 AM CDTAreal Flood AdvisoryCRPBee, Live Oak, McMullen82 min
Mar 21, 1:04 PM CDTSpecial Weather StatementCRPJim Wells41 min
Mar 21, 1:24 PM CDTSevere Thunderstorm WarningCRPVictoria36 min
Mar 21, 1:44 PM CDTSpecial Weather StatementCRPNueces46 min
Mar 21, 1:59 PM CDTSevere Thunderstorm WarningCRPVictoria31 min
Mar 21, 2:23 PM CDTSpecial Marine WarningCRP37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.